One of the most important things I planned to do upon intermitting from Cambridge was to wean myself off my anti-depressants, because they weren’t working. I would have stopped taking them earlier, but for the fact that a change of dose is always a difficult process and can make you feel really ill, so I had to wait until I didn’t have any commitments or obligations before I could risk it.
I started taking medication for my anxiety (and mild depression, although that wasn’t my main reason) a couple of months into university. Initially I was on one called citalopram, but that made me feel really sick and constantly unwell to the point where even if it had helped with my mental health, I couldn’t tell because the physical effects were just as bad.
After stopping citalopram, I tried sertraline instead. Sertraline seemed like a better option at first because it didn’t seem to have nearly so many physical symptoms, but it was also hard to tell if it was helping with the mental stuff. I started it in January 2015 and, come February 2016 when I’d tried different dosages, up and down, I concluded that it wasn’t working.
So this month I gradually reduced my dose, which seemed to have fewer physical effects than I’d expected, and even made me feel a bit better because I stopped having so many stomach aches. Then, last week, I stopped entirely.
It has not been pleasant.
Despite being careful to wean off slowly rather than just stopping abruptly, the effects of withdrawal have been noticeable. I’ve had terrible headaches since a couple of days after stopping, and normal painkillers have absolutely no impact. Usually, the only way to get rid of these kinds of headaches would be to sleep, but my ability to do that has also been… variable. Two nights ago, I lay awake until nearly 5am, and woke up after less than five hours sleep with the headache still intact. Last night, on the other hand, I fell asleep shortly after 2am and didn’t wake up until nearly 4pm, so today has been a total write-off.
You know what the worst thing about oversleeping by six hours is? Not being able to decide whether to have breakfast or an early dinner. I’m still debating that one.
And another effect of the withdrawal has been worse than the headaches, and the accompanying dizziness / nausea that they’ve brought with them, even though those have been horrible: my body doesn’t seem capable of regulating its temperature. So I’m either swelteringly hot, sitting around sweating despite it being a somewhat wintry March, or I’m shivering with cold. I can’t get comfortable. Lying in bed is too hot. Sitting upright is too cold. Nothing I do seems to make any difference to this.
But I don’t have a temperature, so I’m not actually ill — I’m my usual 36 degrees centigrade. My body just has no idea how to deal with not having sertraline in my system for the first time in over a year.
It doesn’t help that the dizziness and nausea and sweating and headaches have made it pretty much impossible to go out and about without feeling like I’m going to pass out, and then my anxiety has reared its head. I’m not sure whether it’s the lack of medication making me anxious because that’s my natural state without it, or because the change itself is the problem, but the only time I left the house in the last six days I ended up having a full-on anxiety attack in the middle of Greenwich Market and had to go and hide in Waterstone’s with a cup of tea. Even being surrounded by books didn’t help.
Basically: I feel horrible. I’m glad I left more than a week between stopping taking the meds and going to Canada (next week), because I can’t imagine adding this to my fear of aeroplanes and the inevitable jet lag from such a long flight. At this point it’s hard to imagine feeling better, although I keep telling myself that this’ll pass.
I’m filling the indoor hours with books and Daredevil season two, as you’d expect; I read a handful of review copies that I’ll be reviewing on my book blog soon. (This Savage Song by Victoria Schwab, Read Me Like A Book by Liz Kessler, The Wolf In The Attic by Paul Kearney, The Space Between by Michelle Teichman.) I’m trying to distract myself, even when I can barely decipher the words because my headache is killing me. I’m using books to fill the hours between 2am and 4am when I’m wide awake and angry that I can’t drop off, and for the most part, they’re helping.
I was going to go to the library today, but I slept instead. Probably just as well. I’m not sure I would have managed the fifteen-minute walk without having to sit down and rest for longer than it normally takes to walk there. I’m not sure I would have been able to do it without being too anxious.
I got approved for the next of Derek Landy’s Demon Road books on NetGalley, Desolation. I’m excited, but I’m also too exhausted and in pain to imagine reading it any time soon. I’ve been on the computer for less than twenty minutes and already the screen feels like it’s burning my eyes because it’s too bright and I can’t quite make out the words I’m typing.
It’s just as well I didn’t try and do this while in Cambridge, because as much as I was struggling to do work while I was there, I’m now struggling to exist.
I want going off my meds to be the sign that I can get better now, because they weren’t helping at all. They were making me tired, they were making my depression worse while barely helping my anxiety, they generally made it impossible to tell what my mood was doing. But right now it just feels like getting worse.
If any of you have any experience of withdrawal after stopping anti-depressants or something similar, and any methods for making it better, physically speaking, please let me know. I can’t keep taking ibuprofen and paracetamol for a headache that never goes away, and I can’t deal with sleeping five hours one night and thirteen the next.